Arkansas, 2016

Flash Flooding and Damaging Wind in Arkansas, March 8 to 10, 2016

March 8 to 10, 2016 · NWS SHV · 7 events in 3 counties and zones

A strong upper level low pressure system settled over northern Mexico on March 8th, and became stationary through March 12th as it was cut off from the upper level jet stream, with a blocking upper ridge having developed over Florida and the western Atlantic. Meanwhile, a weak frontal boundary entered the region from the west on the 8th, and became stationary over Deep East Texas, Northwest…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A strong upper level low pressure system settled over northern Mexico on March 8th, and became stationary through March 12th as it was cut off from the upper level jet stream, with a blocking upper ridge having developed over Florida and the western Atlantic. Meanwhile, a weak frontal boundary entered the region from the west on the 8th, and became stationary over Deep East Texas, Northwest Louisiana, and Southwest Arkansas. Upper level disturbances ejected northeast ahead of the Northern Mexico low pressure system, resulting in periods of showers and thunderstorms containing heavy rainfall to move repeatedly over these areas. The air mass was most unstable on the 8th, where several severe thunderstorms developed and produced wind damage across portions of Northwest and Northcentral Louisiana, as well as East Texas. However, widespread heavy rainfall was relentless along and ahead of the surface front over Deep East Texas, all of North Louisiana, and Southwest Arkansas where widespread flash flooding occurred. Numerous roads and bridges were flooded or washed out, homes were flooded, and many high water rescues were required as many drivers drove around barricades and into the flooded roadways. Widespread rainfall amounts of 5-10+ inches fell during the 4 day period across all of Southwest Arkansas, with amounts of 12-18+ inches across Deep East Texas and all of North Louisiana. Some of the more impressive 5-day rainfall totals were as follows: Locust Ridge RAWS: 11.05, El Dorado: 9.45, Magnolia: 9.39, Lewisville: 7.24, Fouke 5.3 ENE: 7.06, Bluff City RAWS: 6.52.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 8, 3:17 PM CST, 1 hour 43 minutes earlier.

Area forecast discussion, Mar 8, 3:17 PM CST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
317 PM CST TUE MAR 8 2016

.DISCUSSION...
CONVECTION QUICKLY SPREADING NEWD ACROSS THE REGION THIS
AFTERNOON...AS THE FIRST OF MANY DISTURBANCES MOVES ACROSS THE
AREA. HAVE EXTENDED TOR WATCH 38 TO PICK UP THE REMAINDER OF OUR
PARISHES IN N LA AND UNION COUNTY IN SRN AR...AS STORMS CONTINUE
TO MAINTAIN STRENGTH AS THEY MOVE EWD.

DEEP LAYER MOISTURE CONTINUES TO INCREASE...AS EVIDENCED BY
NEARLY A HALF AN INCH INCREASE IN THE PWAT FROM THE 12Z KSHV
SOUNDING TO THE 18Z SPECIAL SOUNDING. THIS IS SEVERAL STANDARD
DEVIATIONS FROM NORMAL FOR EARLY MARCH...AND QUITE INDICATIVE OF
THE POTENTIAL FOR HEAVY RAINFALL WITH THIS STRONG STORM SYSTEM. A
TRAINING AREA OF VERY HEAVY RAINFALL IS EXPECTED TO SET UP WITH
THE SECOND WAVE TONIGHT/WEDNESDAY...AND THE QPF FOR THIS TIMEFRAME
ALONE LOOKS TO REACH UPWARDS OF SIX TO TEN INCHES. FLASH FLOODING
WILL BECOME A CONCERN LATER TONIGHT...AS SOILS BECOME SATURATED
AND RAINFALL RATES INTENSIFY. IN ADDITION TO THE FLASH FLOODING
THREAT... EMBEDDED STRONG TO SEVERE STORMS WILL CONTINUE TO BE
POSSIBLE TONIGHT THROUGH WEDNESDAY...MAINLY S OF I-20...AS VERY
STRONG DYNAMIC FORCING CHARACTERIZED BY BROAD DIFFLUENCE ALOFT
OVERRULES THE LACK OF STRONG INSTABILITY.

MODELS INDICATE THAT WE COULD SEE AN ADDITIONAL ONE TO THREE
INCHES OF RAINFALL DURING THURSDAY...WHICH WILL LIKELY EXACERBATE
ANY ONGOING FLASH FLOODING. CONVECTIVE INTENSITY SHOULD DECREASE
SOME DURING THURSDAY HOWEVER...AS THE DYNAMIC FORCING OVHD IS FCST
TO DIMINISH AS THE UPPER LOW LIFTS NEWD. DRY-SLOTTING LOOKS TO
FURTHER DIMINISH OUR COVERAGE/INTENSITY...AT LEAST FOR A
TIME...AS WE MOVE THROUGH THURSDAY NIGHT. RAIN WILL CONTINUE
THROUGH FRIDAY AND SATURDAY...ALTHOUGH COVERAGE AND INTENSITY WILL
GRADUALLY DECREASE AS THE UPPER LOW MOVES OVHD.

A SECONDARY CLOSED LOW IS FCST TO MOVE IN ON THE TAIL OF THE
PREVIOUS AS WE MOVE INTO SUNDAY...AND MAY BRING ADDITIONAL
RAINFALL SUNDAY AND SUNDAY NIGHT. THE UPPER RIDGE IS FCST TO SET
UP OVER TX IN THE WAKE OF THE PREVIOUS WEEK'S DISTURBANCES...
LEAVING US WITH QUIET WEATHER TO FINISH OUT THE FCST PD. /12/

&&

PREV DISCUSSION... /ISSUED 1159 AM CST TUE MAR 8 2016/

AVIATION...
MVFR CONDITIONS ARE PREVAILING AT MOST TAFS SITES AS OF 1730Z.
HOWEVER...A SLOW MOVING LINE OF THUNDERSTORMS CURRENTLY IS WEST
OF K4O4 AND EXTENDS BACK TO THE SOUTHWEST THROUGH KTRL TO KINJ. A
SECOND CLUSTER OF THUNDERSTORMS IS LIFTING NORTH AHEAD OF THIS
LINE ACROSS SOUTHEAST TEXAS...AND IS APPROACHING KLFK AND KOCH.
CEILINGS AND VISIBILITIES WILL DETERIORATE BETWEEN 18Z AND 21Z AS
THESE TWO AREAS OF THUNDERSTORMS MOVE INTO THE ARKLATEX THIS
AFTERNOON. ALTHOUGH THERE MAY BE A BRIEF BREAK IN THE CONVECTION
BEHIND THIS FIRST WAVE OF THUNDERSTORMS IN EAST TEXAS...EXPECT
MORE THUNDERSTORMS TO DEVELOP TONIGHT AND PERSIST INTO THE DAY ON
WEDNESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  65  71  63  73 / 100 100 100  80
MLU  65  74  66  73 /  90  90  90  90
DEQ  62  68  59  66 / 100 100  90  90
TXK  63  69  59  68 / 100 100 100  80
ELD  64  71  63  71 / 100 100 100  90
TYR  62  70  60  69 / 100 100  80  70
GGG  64  69  61  71 / 100 100  90  70
LFK  66  72  62  74 / 100 100  90  70

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR ARZ050-051-
     059>061-070>073.

LA...FLASH FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR LAZ001>006-
     010>014-017>022.

OK...FLASH FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR OKZ077.

TX...FLASH FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR TXZ096-097-
     108>112-124>126-136>138-149>153-165>167.

&&

12
Hazardous weather outlook, Mar 8, 11:46 AM CST, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1146 AM CST TUE MAR 8 2016

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-091800-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-
1146 AM CST TUE MAR 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA AND
NORTHWEST LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORMS WILL SPREAD INTO NORTH LOUISIANA AND SOUTHERN
ARKANSAS THIS AFTERNOON AND EVENING...AND FLASH FLOODING MAY
BECOME A PROBLEM LATE TONIGHT...AS THE SOILS BECOME SATURATED AND
ANOTHER ROUND OF HEAVY RAINFALL DEVELOPS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THE THREAT FOR FLASH FLOODING WILL INCREASE BEGINNING WEDNESDAY
MORNING AS THE INTENSITY OF RAINFALL PICKS UP AND STORMS BEGIN TO
MOVE REPEATEDLY OVER THE SAME AREAS. IN ADDITION TO THE FLASH
FLOODING THREAT...EMBEDDED SEVERE THUNDERSTORMS WITH DAMAGING
WINDS AND ISOLATED TORNADOES WILL BE POSSIBLE...MAINLY SOUTH OF
I 20. ADDITIONAL RAINFALL AMOUNTS OF FOUR TO SIX INCHES...WITH
ISOLATED AMOUNTS OF UP TO TEN INCHES...WILL BE POSSIBLE THROUGH
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS MAY BE NEEDED LATE TONIGHT.

OKZ077-TXZ096-097-108>112-124>126-136>138-149>153-165>167-091800-
MCCURTAIN-RED RIVER-BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-
UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-PANOLA-
NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-SABINE-
1146 AM CST TUE MAR 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
OKLAHOMA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

CLUSTERS OF STRONG THUNDERSTORMS WITH VERY HEAVY RAIN...CURRENTLY
MOVING INTO CENTRAL TEXAS...WILL MOVE INTO NORTHEAST TEXAS BY
AROUND MIDDAY...AND WILL SPREAD ACROSS REMAINING PORTIONS OF THE
AREA BY LATE AFTERNOON. INSTABILITY AND STRONG SHEAR WILL COMBINE
TO BRING A THREAT OF SEVERE STORMS THIS AFTERNOON AND EVENING.
HEAVY RAINFALL COULD BEGIN TO BE A PROBLEM AS EARLY AS TONIGHT
WITH THIS FIRST WAVE OF STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THE THREAT FOR FLASH FLOODING WILL INCREASE BEGINNING WEDNESDAY
MORNING...AS THE INTENSITY OF RAINFALL PICKS UP AND STORMS BEGIN
TO MOVE REPEATEDLY OVER THE SAME AREAS. IN ADDITION TO THE FLASH
FLOOD THREAT...EMBEDDED SEVERE THUNDERSTORMS WITH DAMAGING WINDS
AND ISOLATED TORNADOES WILL BE POSSIBLE. ADDITIONAL RAINFALL
AMOUNTS OF FOUR TO SIX INCHES...WITH ISOLATED AMOUNTS OF UP TO TEN
INCHES...WILL BE POSSIBLE THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS WILL LIKELY BE NEEDED THIS
AFTERNOON THROUGH TONIGHT.

12

In the hours before

Local storm report, Mar 8, 3:51 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
351 PM CST TUE MAR 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND DMG     PROVENCAL               31.65N  93.20W
03/08/2016                   NATCHITOCHES       LA   EMERGENCY MNGR

            TREES AND POWER LINES DOWN

&&

EVENT NUMBER SHV1600048

25
Local storm report, Mar 8, 3:53 PM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SHREVEPORT LA
353 PM CST TUE MAR 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TSTM WND DMG     PROVENCAL               31.65N  93.20W
03/08/2016                   NATCHITOCHES       LA   EMERGENCY MNGR

            TREES AND POWER LINES DOWN

&&

CORRECTED EVENT TIME

EVENT NUMBER SHV1600048

25
Local storm report, Mar 8, 3:54 PM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SHREVEPORT LA
354 PM CST TUE MAR 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TSTM WND DMG     NATCHITOCHES            31.76N  93.10W
03/08/2016                   NATCHITOCHES       LA   EMERGENCY MNGR

            TREES AND POWERLINES DOWN

&&

CORRECTED EVENT TIME

EVENT NUMBER SHV1600047

25
Local storm report, Mar 8, 3:58 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SHREVEPORT LA
358 PM CST TUE MAR 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 PM     TSTM WND DMG     PROVENCAL               31.65N  93.20W
03/08/2016                   NATCHITOCHES       LA   EMERGENCY MNGR

            TREES AND POWER LINES DOWN

&&

CORRECTED EVENT TIME

EVENT NUMBER SHV1600048

25
Local storm report, Mar 8, 4:26 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
426 PM CST TUE MAR 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     FLASH FLOOD      NEW BOSTON              33.46N  94.42W
03/08/2016                   BOWIE              TX   PUBLIC

            FLOODING ALONG HIGHWAY 82 BETWEEN HOOKS TEXAS AND NEW
            BOSTON

&&

EVENT NUMBER SHV1600050

25
Special weather statement, Mar 8, 4:51 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
451 PM CST TUE MAR 8 2016

ARZ071-072-LAZ001>003-082330-
LAFAYETTE AR-COLUMBIA AR-BOSSIER LA-WEBSTER LA-CADDO LA-
451 PM CST TUE MAR 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COLUMBIA AND SOUTH
CENTRAL LAFAYETTE COUNTIES...NORTHWESTERN CADDO...NORTHERN BOSSIER
AND NORTHWESTERN WEBSTER PARISHES UNTIL 530 PM CST...

AT 451 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BLANCHARD...OR 12 MILES NORTH OF SHREVEPORT...MOVING NORTHEAST AT 50
MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SHREVEPORT...BOSSIER CITY...SPRINGHILL...BLANCHARD...BENTON...CULLEN...
PLAIN DEALING...COTTON VALLEY...SAREPTA...MOORINGSPORT...TAYLOR...BELCHER...
SHONGALOO...GILLIAM...WELCOME...DIXIE...ALDEN BRIDGE...ROCKY MOUNT...LINTON
AND BOLINGER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM CST FOR SOUTHWESTERN
ARKANSAS AND NORTHWESTERN LOUISIANA.

LAT...LON 3248 9382 3265 9402 3318 9356 3299 9324
      3292 9324
TIME...MOT...LOC 2251Z 222DEG 45KT 3265 9386

09

The radar

The Shreveport radar (KSHV), 106 km away, was scanning. The volume nearest the first event began at 22:59 UTC.

Open the radar archive at this moment

Event by event

6 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Columbia

When
March 8, 5:00 PM CST
Where
Columbia County, 3.94 mi ESE of Noxobe
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.136, -93.054

Trees down across the southeast portions of Columbia County.

Flash Flood, Union

When
March 8, 9:00 PM CST to March 10, 11:45 AM CST
Where
Union County, 4.1 mi NNW of El Dorado to 1.07 mi ENE of Newell
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.251, -92.707

Multiple roads flooded and closed in El Dorado, Arkansas.

Flash Flood, Lafayette

When
March 9, 3:00 AM CST to 10:00 AM CST
Where
Lafayette County, 2.81 mi WSW of Kizer to 1.85 mi SE of Gin City
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.051, -93.713

Hwy. 9 was flooded and closed west and southwest of Bradley, Arkansas.

Flash Flood, Lafayette

When
March 9, 4:50 AM CST to 10:00 AM CST
Where
Lafayette County, 2.82 mi NNE of Gin City to 1.98 mi NNW of Walnut Hill
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.140, -93.710

County Road 62 east of Highway 360 is flooded and closed.

Flash Flood, Lafayette

When
March 9, 4:50 AM CST to 10:00 AM CST
Where
Lafayette County, 3.45 mi N of Gin City to 5.29 mi W of Canfield
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.150, -93.720

Highway 360 in the Gin City community was flooded and closed.

Flash Flood, Union

When
March 9, 11:00 AM CST to March 10, 11:45 AM CST
Where
Union County, 1.48 mi S of El Dorado to 0.96 mi ESE of El Dorado
Cause
Heavy Rain
Reported by
Public
Coordinates
33.179, -92.668

Junction City Highway near South Jackson Street was flooded and closed.

Flash Flood, Columbia

When
March 9, 11:03 AM CST to 3:00 PM CST
Where
Columbia County, 1.72 mi NNE of New Hope to 2.34 mi SSE of Brister
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.122, -93.216

County Road 8 was flooded and closed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2016Every state in 2016This day in weather historyWarnings in Arkansas, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 617091, 618127, 617967, 617968, 617970, 620120, 620125.